Coagulation Counseling

Author: Anna D. Garrett, PharmD, BCPS, CPP

WARFARIN AND HAIR LOSS: IS THERE A CONNECTION?
Occasionally, patients who are being treated with warfarin will complain of hair loss, which can be significant. This is a known side effect of warfarin, but rarely progresses to partial or complete baldness. It may start weeks to months after therapy begins, but has also been reported years into therapy. Unfortunately, this issue has not been well studied to determine cause and effect.

Experts in the field suggest that hair loss may be due to the stress of the underlying condition for which warfarin was prescribed. It can also be due to underlying autoimmune disorders, such as systemic lupus erythematosus or antiphospholipid antibody syndrome. Explanations beyond these are lacking.

Hair loss may slow or stop with continuation of therapy, but for severe cases, low-molecular-weight heparin or unfractionated heparin may be considered. These drugs have also been reported to cause hair loss, but less frequently. Alternative therapies, such as aspirin or antiplatelet drugs, may also be appropriate for some patients. Hair regrowth should occur once warfarin is stopped.

Some patients have reported improvement with the use of coenzyme Q10. The international normalized ratio (INR) should be checked more frequently when starting this product, Because it may elevate the INR. Other treatments, such as biotin, zinc, or minoxidil, have not been studied.

SYSTEMATIC REVIEW OF IPC COMPARED WITH GCS 
Researchers recently published a systematic review of 10 studies in the March 2010 issue of Annals of Surgery comparing the use of intermittent pneumatic compression (IPC) versus graduated compression stockings (GCS) in patients who were at high risk of developing thromboembolism. Nine of the 10 studies were done in surgical patients who tend to have a higher risk of venous thromboembolism (VTE), depending on the type of surgery performed.

Three of the studies were randomized, and each enrolled approximately 100 patients. The incidence of deep vein thrombosis (DVT) was significantly lower with the use of IPC. Interpretation of the results is difficult, however, because patients received antithrombotic drugs along with IPC in 2 of the studies.

The other 7 studies showed no difference between the 2 methods. All were nonrandomized and included small numbers of patients, except for one large study of 1500 patients who underwent hip arthroplasty.

Guidelines from the American College of Chest Physicians recommend the use of mechanical methods of VTE prevention for patients in whom the use of anticoagulants is risky. The guidelines do not take a position regarding IPC versus GCS, however.

An editorialist who commented on this study favored the use of IPC for 2 reasons: the slight edge in efficacy shown in this review and potential skin complications noted in a previous study with the use of GCS.

UFH DOSING IN PREGNANCY 
Venous thromboembolism (VTE) is a considerable risk during pregnancy. Anticoagulation during pregnancy is problematic, because oral anticoagulants are contraindicated in pregnancy due to teratogenicity. Injectable products such as enoxaparin or unfractionated heparin (UFH) may be used, but dosing can be challenging because of relative heparin resistance and changing volumes of distribution. Additionally, the cost of low-molecular-weight heparin may be a barrier to use for some patients.

A retrospective analysis of the use of UFH in 25 pregnant women was conducted at a centralized anticoagulation service. The purpose of the study was to detail the appropriate dosage and monitoring requirements of UFH in this population. The mean dose required to maintain antifactor Xa levels in a range of 0.1-0.3 units/mL was 236.9 units/kg/ day. The final dose/kg of UFH at the end of pregnancy was similar to the dose at the beginning; however, the total daily dose did increase. Over the course of the study, 62% of antifactor Xa levels were within the target range. No thromboembolic events, heparin-induced thrombocytopenia, or osteopenic fracture occurred. There was one bleeding event that resolved with temporary interruption of therapy.


Dr. Garrett is manager of the Health Education Center at Mission Hospitals in Asheville, North Carolina.